I am desperate to find some assistance for my Mum, who was diagnosed with unspecified Squamous Cell Tonsil Cancer (Stage 4a) in September 2011 and is continuing to experience significant pain and disability as a result.
Mum had a left neck dissection (level V) with a tonsillectomy and 23 lymph nodes removed from her neck and shoulder. She had 33 treatments of radiation over 37 days, which concluded early in December 2011. She experienced all the “normal” side effects during radiation- loss of taste, dry mouth, burnt skin, trouble eating/swallowing, mucus build up, nausea etc.... She lost 15 Kg’s- and there wasn’t much of her to start with!
At present (12 months later) most of her taste has returned, however she still has a dry mouth and a “feral” taste most days.These lasting effects do not concern her anywhere near as much as the significant pain she experiences in her neck, shoulder and back. It also appears that this pain is getting worse not better, particularly over the last 3 months (12months after surgery).
She has done everything ‘by the book’- attending physiotherapy almost immediately after her surgery, continuing her 3 x daily exercise routine throughout her radiation, only stopping towards the end when she was too sick to do anything. As soon as possible she started therapy again, continuing to see physiotherapists and a chiropractor...She has also tried acupuncture, yoga and gentle water exercise...She has been so consistent in doing EVERYTHING that she has been told will help.
In July she was referred to pain management clinic at the hospital who put her on Lyrica, which initially helped. An increased dosage since leaves her with a little less pain but feeling dopey.
After complaining again about the pain at a check up, one of the doctors at the cancer clinic has involved a plastic surgeon at the public hospital, who began giving her cortisone injections in the painful areas in her neck. This has not helped at all, even with repeat treatment.
She has spoken to the plastic surgeon at subsequent appointments about further surgery (which he mentioned at some point) to see if they can ‘cut’ the band which appears to be restricting her movement and giving her so much pain. However they are reluctant to do this, suggesting that they try injecting the cortisone directly into her muscles instead. She is having her first of these injections on Wednesday.
One other problem that she is encountering is that the doctors seem to think that she hasn’t been doing her exercises etc, which she has been, religiously. They also seem to be stumped at why, 12 months on, she is still having so much pain. I am starting to wonder if they did a bad job in the initial surgery.
I have lost count of the treatments and solutions she has tried, the therapists she has seen, and as I said, it just seems to be getting worse. There is no quality of life for her with the amount of pain she is experiencing, and she still should have so many years ahead of her (She is only in her 50’s)....
So, I suppose what I need help with is the following:
- Has anyone else experienced this level of pain so long after the initial surgery and treatment?
- Is this as good as it is going to get? Is there any hope for improvement?
- Has anyone had the muscular cotisone injections? Did they help?
- Has anyone had follow up surgery to help with ongoing pain? Did it work? Does anyone know of statistics surrounding follow up surgery?
- What else could she try?
- Does anyone think it is worthwhile ditching her medical team and going to someone else- if so, any recommendations of who or what type of medical professional?
Any help, in any way, would be greatly appreciated- I hate seeing her in so much pain and I just don’t know what else to do to help.
Sorry that this is such a long winded message.
Thanking you in advance,
Michelle, sorry to hear about the pain your mother is suffering.
No doubt you have consulted Dr Google but in case you missed it there is an article on this topic at this URL: http://cdn.intechopen.com/pdfs/31112/InTech-Pain_control_in_head_and_neck_cancer.pdf
Here's the bottom line from the article: "Patients with head and neck cancer will often suffer from pain, resulting from the cancer
itself, anti-cancer treatment, or wholly unrelated causes. A high percentage of patients will suffer from neuropathic pain, or mixed nociceptive and neuropathic pain, which may be difficult to treat. Many patients with head and neck cancer will also have pain in more than one location. When treating these patients, it is vital to carefully assess and determine the aetiology of their pain in order to effectively treat their symptoms. Early treatment is advised to help avoid progression into chronic pain and will further complicate treatment strategies. A multi-modal, multidisciplinary approach to pain management encapsulates the concept of holistic care and may make a huge difference to the experience of cancer for the patient. We should aim to empower our patients and encourage them to take ownership of their pain issues. By doing so, we will be positively contributing to the quality of the patient journey with cancer."
The new combined oxycodone/naloxone drug referenced in this article is available in Australia and it's called Targin. Not on the PBS yet and you may need to tell your doctor about it.
During my experience I did get some pain relief using a TENS machine but your mother's situation seems more acute. Your hospital should have a TENS machine to try.
It seems you have tried everything, but keep on it, hopefully you'll find something to alleviate the situation soon.
Wow, sounds just like my husband, radiation & chemo finished in nov 2012,for throat cancer, BUT now the pain from Neuropathy is just insane, worse than the cancer treatment, had 2 MRI,s tried Lycric drug & no relief at all, cant eat, cant sleep, losing more weight, we don't no what to do anymore.
I am so sorry to hear about your husband- It is so frustrating seeing someone you love getting worse and not better and when you just don't know what else to do.
Since I posted my original message about my mum there has been some improvements. In addition to Lyrica mum has also been put on Targin (which the other poster recommended). This has helped and she notices the difference if she forgets to take it. Your should get your husband to ask his doctor about it. They also upped her Lyrica dose.
Mum has also had an operation performed on the muscle in the front of her neck, where it was cut and divided to try and give her more movement and less pain. This was only done a fortnight ago and it appears to have offered some relief.
Other than that she just keeps persevering with regular physio and daily massage (curtesy of my Dad) and maintains her gentle exercises to strengthen and stretch the muscles in the affected area.
I really do hope you find something to relieve your husbands discomfort. If you need to, feel free to send me a private message.
Cancer Council NSW would like to acknowledge the traditional custodians of the land on which we live and work.We would also like to pay respect to elders past and present and extend that respect to all other Aboriginal people.